Arizona, 2022

Damaging Wind in Arizona, July 12, 2022

July 12, 2022 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced a severe wind gust in Sierra Vista.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced a severe wind gust in Sierra Vista.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 1:46 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 12, 1:46 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
146 PM MST Tue Jul 12 2022

.SYNOPSIS...Temperatures will remain above average through the
weekend with a chance of showers and thunderstorms in the
afternoon and evening hours each day.

&&

.DISCUSSION...Strong high pressure is still in place over the
region with temperatures a couple degrees less than this time
yesterday. The ridge will be in place through the weekend leading
to continued above normal temperatures through the weekend. The
only reprieve would be an afternoon thunderstorms cooling things
down.

Radar and satellite show isolated thunderstorms over a
few of the sky islands. The HREF and UAWRFs keep this activity
going through the afternoon and evening. Southeast/east steering
flow will try and push the storms off the mountains into the lower
deserts. There is limited instability, so storms may struggle
when they move off the mountains. However storms that do survive
will be capable of strong outflow winds and locally heavy
rainfall. Some hi-res models send a strong outflow from eastern
Pima County up through Pinal County, which could cause some dust
issues. Thunderstorm activity will be possible through midnight
with lingering light showers possible thereafter mainly in western
Pima County.

Wednesday dryer air intrudes into Cochise County lowering PWAT
values to around 1". Good moisture will still be in place over
Pima, Pinal, and Santa Cruz Counties where isolated to scattered
storms will be possible. The best chances will be in central Pima
County. The White Mountains will also see convection.

Thursday into the weekend the center of the high meanders around
the four corners region keeping southern Arizona in southeasterly
to easterly flow. Because of this expect daily afternoon and
evening thunderstorms through the weekend with possibly more
active days on Friday and Saturday. Deterministic model runs show
a weak vort max rotating around the periphery of the high and
moving through northern Sonora. At the very least this feature
looks to enhance mid-level flow, which would lead to better
organized and longer lived storms.

&&

.AVIATION...Valid through 14/00Z.
ISOLD-SCT -SHRA/TSRA with CIGS 8-12k ft AGL possible this
afternoon and evening. Wednesday TSRA will be possible from
Tucson south to Nogales and westward. SFC winds generally less
than 12 kts with the exception of gusty and erratic thunderstorm
outflows. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Above normal temperatures and a gradual increase in monsoon
moisture will lead to daily afternoon/evening shower and
thunderstorm activity through the weekend. Strong, erratic winds
with gusts up to 45 mph will be possible in and around
thunderstorms. Outside of thunderstorms, 20-ft winds will remain
at or below 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 12, 1:33 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
133 PM MST Tue Jul 12 2022

AZZ503-504-507-513-122115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
133 PM MST Tue Jul 12 2022

...A strong thunderstorm will impact portions of east central Pima
and central Santa Cruz Counties through 215 PM MST...

At 132 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales, moving west at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park, Tumacacori, Amado, Kino Springs, Madera
Canyon and Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 1 and 35.
 Route 82 between mile markers 1 and 29.
 Route 83 near mile marker 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3180 11112 3180 11070 3133 11070 3133 11107
TIME...MOT...LOC 2032Z 076DEG 25KT 3139 11096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Jul 12, 2:00 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Tue Jul 12 2022

AZZ505-506-514-122145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-South Central Pinal County including
Eloy/Picacho Peak State Park-
200 PM MST Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern Pinal
County through 245 PM MST...

At 200 PM MST, Doppler radar was tracking a strong thunderstorm over
Oracle, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oracle, Mammoth, Saddlebrooke, San Manuel, Campo Bonito, Oracle
Junction and Biosphere 2.

This includes the following highways...
 Route 77 between mile markers 89 and 116.
 Route 79 between mile markers 92 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3274 11061 3252 11062 3252 11104 3287 11107
TIME...MOT...LOC 2100Z 111DEG 18KT 3263 11078

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 12, 3:43 PM MST
Where
Cochise County, 3.5 mi N of Sierra Vista
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.600, -110.290

KFHU Libby Airfield ASOS measured a peak gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048681.